Kansas, 2023

High Wind in Kansas, March 31, 2023

March 31, 2023 · NWS GID · 2 events in 1 county or zone

A strong storm system led to isolated to scattered severe, non-thunderstorm wind gusts from March 30th into March 31st. Strong gusts on the 31st occurred on the cold backside of the system.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong storm system led to isolated to scattered severe, non-thunderstorm wind gusts from March 30th into March 31st. Strong gusts on the 31st occurred on the cold backside of the system. Most wind gusts on the 31st were in the 40 to 55 MPH range, but a few gusts were slightly higher. Humidity values were generally above 30 percent, which kept the fire weather threat from reaching critical levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 2:41 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 31, 2:41 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
341 PM CDT Fri Mar 31 2023

.DISCUSSION...(This evening through Friday)
Issued at 338 PM CDT Fri Mar 31 2023

Key Messages:

* Critical fire weather conditions have resulted in a Red Flag
  Warning this afternoon and early evening for portions of north
  central Kansas.

* Very windy conditions expected this afternoon and evening with
  sustained winds of 25 to 35 mph and gusts up to 55 mph possible
  with blowing dust possible across north central Kansas.

* Light rain and snow possible this afternoon and evening with
  snow and blowing snow possible mainly north of Interstate 80.

* Warmer temperatures on Sunday followed by a couple of cold
  fronts next week and increased precipitation chances Tuesday and
  Tuesday night.

An upper level trough is centered over the Northern and Central
Plains. This trough is contributing to an active weather day across
north central Kansas and south central and central Nebraska. West to
northwest winds are bringing in drier air into the area with
humidity values expected to decrease as low as 20 to 30 percent
across Rooks, Osborne, and Mitchell Counties. Winds will increase
out of the west to northwest this afternoon and evening areawide 25
to 35 mph with gusts as high as 55 mph. The combination of strong
winds and low humidity have resulted in critical fire weather
conditions across Rooks, Osborne, and Mitchell Counties this
afternoon and early evening where a Red Flag Warning is in effect.
Blowing dust is also possible across Kansas this afternoon and early
evening where the ground has not received as much recent moisture.
Winds may briefly approach 60 mph late this afternoon and early this
evening but confidence of this is low so did not issue any high wind
products at this time. Clouds will be a limiting factor on wind
gusts this afternoon. Precipitation will be possible this afternoon
into tonight as the upper low/trough moves eastward. The
precipitation will likely transition to the form of snow for areas
mainly north of Interstate 80 this evening as temperatures drop to
near or below freezing. Little to no accumulation is expected, but
blowing snow with reduced visibilities will be possible with strong
winds. Elsewhere, light rain showers are possible.

The upper trough will pass to the east of the region on Saturday
with much lighter winds and warming temperatures. High temperatures
will be in the 50s and 60s on Saturday. An upper trough will pass
over North Dakota on Sunday which will result in northwest to north
winds across Nebraska and north central Kansas. High temperatures
are expected to warm up into the 60s and 70s across the area on
Sunday. The cooler air will impact the area on Monday with high
temperatures in the 50s and 60s. Another, stronger cold front
will push into the area on Tuesday as an upper trough moves over
the Northern and Central Plains. Precipitation is expected to
develop with this system on Tuesday and may be in the form of snow
Tuesday night as temperatures drop to freezing or below. High
temperatures on Wednesday will range from the 30s to the lower 50s
with northerly winds. A gradual warm up is expected heading into
late next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1234 PM CDT Fri Mar 31 2023

Low ceilings are expected to improve to VFR during the afternoon
and may decrease to MVFR briefly this evening/overnight before
returning to VFR by 12z. Winds will increase out of the west to
northwest this afternoon and evening. Sustained winds of 25 to 35
kts are expected by this evening with gusts possibly reaching near
45 kts. Winds are expected to decrease by 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ017>019.

&&

DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, Mar 31, 3:33 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
433 PM CDT Fri Mar 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012145-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
433 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Critical fire danger continues into early evening for portions of
northern Kansas. Blowing dust is also possible in these areas.

West to northwest winds will increase this evening. Sustained
winds of 25 to 35 mph are expected with gusts as high as 45 to 55
mph possible through early Saturday morning.

Snow showers are possible for areas north of Interstate 80 this
evening. Little to no accumulation is expected, but visibility
below 1 mile is possible at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Sunday afternoon, near-critical fire weather conditions could
develop mainly within Nebraska counties along and north of
Interstate 80, due to the combination of west-northwest winds
gusting as high as 20 to 30 MPH, and also relative humidity
falling as low as 20 to 25 percent.

Although still several days away, it appears that another strong
weather system could bring at least another round of strong winds
to the entire outlook area Tuesday into Wednesday, with
precipitation potential during this time frame more uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Rooks

When
March 31, 4:03 PM CST
Where
Rooks forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet station located four miles north-northeast of Webster State Park.

High Wind, Rooks

When
March 31, 10:24 PM CST
Where
Rooks forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located 1 mile south-southwest of Stockton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084175, 1084177.